Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS Bismarck, ND

August 5, 2017Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2017, 5:14 PM MDT for Adams County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 5:14 PM MDT (23:14 UTC)
Expired
Aug 5, 2017, 6:00 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Adams County, ND

The radar

The Bismarck radar (KBIS), 163 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KBIS 052314
SVRBIS
NDC001-060000-
/O.NEW.KBIS.SV.W.0117.170805T2314Z-170806T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
514 PM MDT SAT AUG 5 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Adams County in southwestern North Dakota...

* Until 600 PM MDT

* At 513 PM MDT, a severe thunderstorm was located near Hettinger,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Haynes around 535 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10266 4605 10271 4614 10254 4595 10228
TIME...MOT...LOC 2313Z 323DEG 15KT 4603 10258 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
3 follow-up statements
615 
WWUS53 KBIS 052325
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
525 PM MDT SAT AUG 5 2017

NDC001-060000-
/O.CON.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
525 PM MDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL ADAMS COUNTY...

At 525 PM MDT, a severe thunderstorm was located near Hettinger,
moving southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Haynes around 540 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4594 10266 4605 10271 4614 10254 4595 10228
TIME...MOT...LOC 2325Z 323DEG 15KT 4601 10255 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
324 
WWUS53 KBIS 052339
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
539 PM MDT SAT AUG 5 2017

NDC001-060000-
/O.CON.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
539 PM MDT SAT AUG 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTH CENTRAL ADAMS COUNTY...

At 538 PM MDT, a severe thunderstorm was located over Haynes, or 8
miles east of Hettinger, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over Haynes and mainly rural 
areas of south central Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10254 4603 10256 4607 10245 4595 10228
TIME...MOT...LOC 2338Z 320DEG 16KT 4596 10248 

HAIL...1.00IN
WIND...60MPH
 
$$

HAMILTON
318 
WWUS53 KBIS 052355
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
555 PM MDT SAT AUG 5 2017

NDC001-060005-
/O.EXP.KBIS.SV.W.0117.000000T0000Z-170806T0000Z/
Adams ND-
555 PM MDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS COUNTY
WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4594 10254 4603 10256 4607 10245 4595 10228
TIME...MOT...LOC 2355Z 323DEG 15KT 4591 10243 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:48 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 1:48 PM MDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
248 PM CDT Sat Aug 5 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Aug 5 2017

The main focus for the short term is showers and thunderstorms
tonight and tomorrow.

Northwest flow aloft continues to bring upper level waves out of
southern Canada. In response to the upper level pattern a surface
trough continues to develop across eastern Montana.
Therefore...the main focus for showers and thunderstorms will be
across western North Dakota. The majority of precipitation should
fall in showers, however, there seems to be enough instability and
steep enough lapse rates to create some embedded thunderstorms.

As the wave shifts of the southeast this evening the greatest
threat for showers and thunderstorms will also shift southeast and
include portions of southern North Dakota.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Aug 5 2017

Cooler than normal temperatures and occasional chances for
showers and thunderstorms highlight the long term.

Chances for precipitation remain through the weekend as trough
settles over the area and opens keeping broad cyclonic flow nearby.
Higher chances remain over western and southern locations.

Off and on chances for showers and thunderstorms will continue
through the next week as northwest flow aloft dominates.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 139 PM CDT Sat Aug 5 2017

Light rain showers with a few thunderstorms will continue across
western and most of central North Dakota through the day and into
the evening. MVFR conditions in precipitation is possible.
Localized MVFR ceilings may develop over southwest North Dakota
tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 5, 1:34 PM MDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
234 PM CDT Sat Aug 5 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
234 PM CDT Sat Aug 5 2017 /134 PM MDT Sat Aug 5 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous rain showers with a few thunderstorms are expected today.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An occasional chance for a thunderstorm is in the forecast Sunday
through Friday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Aug 5, 3:59 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
359 PM MDT SAT AUG 5 2017

NDZ041-044-052245-
Hettinger ND-Adams ND-
359 PM MDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HETTINGER AND
NORTHEASTERN ADAMS COUNTIES UNTIL 445 PM MDT...

At 358 PM MDT, a strong thunderstorm was located near Regent, or 7
miles west of Mott, moving southeast at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4638 10263 4645 10250 4634 10211 4621 10217
      4611 10244
TIME...MOT...LOC 2158Z 307DEG 11KT 4637 10249

HAMILTON
Special weather statement, Aug 5, 5:04 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
504 PM MDT SAT AUG 5 2017

NDZ044-052345-
Adams ND-
504 PM MDT SAT AUG 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
545 PM MDT...

At 503 PM MDT, a strong thunderstorm was located near Hettinger,
moving southeast at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Hettinger, Haynes and White Butte.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4594 10269 4608 10277 4616 10261 4594 10230
TIME...MOT...LOC 2303Z 323DEG 15KT 4607 10264

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:59 PM MDTSpecial Weather StatementBISHettinger46 min
Aug 5, 5:04 PM MDTSpecial Weather StatementBISAdams41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.